Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Albuquerque, NM

July 17, 2000Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 7:30 PM MDT for Union County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 7:30 PM MDT (01:30 UTC)
Expired
Jul 17, 2000, 8:00 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Amarillo radar (KAMA), 178 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 180131
SVRABQ
NMC059-180200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE A SEVERE THUNDERSTORM ABOUT 5 MILES NORTH OF SEDAN...OR
  13 MILES SOUTH-SOUTHEAST OF CLAYTON...MOVING EAST-SOUTHEAST AT 20 MPH.
  OTHER STRONG THUNDERSTORMS WERE LOCATED BETWEEN HAYDEN AND SEDAN.

HAIL UP TO NICKEL SIZE AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE
THUNDERSTORMS. HEAVY RAINS PRODUCE SUDDEN AND DANGEROUS FLOODING IN 
ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT CROSS FLOODED 
ROADWAYS!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NAGTIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBUQUERQUE.

LAT...LON 3640 10334 3617 10346 3580 10304 3642 10303

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 3:27 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT MON JUL 17 2000

MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE
FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS
VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER
CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE
WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN.

CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE
THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH
THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND
ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION
MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING
UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE
RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT
SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE
EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV

ABQ BB 064/095 064/095 06.4 33222
SAF BB 059/089 057/090 059 33322
TCC BB 068/098 069/098 068 33211

.ABQ...NONE.

In the hours before

Local storm report, Jul 17, 1:39 PM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MORA                      NM   .88 INCH HAIL
07/17/00   MORA                           Dime to Nickel sized hail
                                          covered the ground.

KMV
Local storm report, Jul 17, 3:13 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    RATON                     NM   1.00 INCH HAIL
07/17/00   COLFAX                         1.00 - 1.25 INCH HAIL
                                          REPORT BY PUBLIC IN RATON

KMV|
Local storm report, Jul 17, 3:23 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SPRINGER                  NM   1.00 INCH HAIL
07/17/00   COLFAX                         0.88-1.00 INCH HAIL
                                          REPORTED BY PD IN
                                          SPRINGER

KMV
Local storm report, Jul 17, 6:19 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 N GLENRIO               NM   1.00 INCH HAIL
07/17/00   QUAY                           QUARTER SIZE HAIL AND .80
                                          INCHES RAINFALL IN 30
                                          MINUTES REPORTED BY
                                          PUBLIC 1/4 MILE WEST
                                          OF TX BORDER AND 5 MILES
                                          NORTH OF INTERSTATE
                                          40.

0555 PM    21 NNE CLAYTON            NM   1.75 INCH HAIL
07/17/00   UNION                          GOLFBALL SIZE HAIL FELL
                                          FOR ABOUT 10 MINUTES AS
                                          REPOReTED BY PUBLIC IN
                                          MOSES.

CSM
Local storm report, Jul 17, 6:46 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
646 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    12 NW SEDAN               NM   1.00 INCH HAIL
07/17/00   UNION                          HAIL MIXED WITH HEAVY RAIN
                                          BETWEEN 545 PM AND
                                          630 PM MDT. SIZE VARIED
                                          FROM PEA TO JUST OVER
                                          ONE INCH. 2.50 INCHES OF
                                          RAINFALL DURING
                                          SCAME TIME FRAME.

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:30 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jul 18, 2:03 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval117 min
Jul 18, 3:50 PM MDTSevere Thunderstorm WarningABQGuadalupe40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.